Ora; to survive, escape

*Warning.  Trigger material, suicide, depression, anxiety.

black silhouette of girl in boat
“You’ll be the boat and I’ll be the sea. Won’t you come with me?” -Lisa Hannigan (lyrics and artwork from Lisa’s music video; Ora).

Here is a definition from the Maori Dictionary

1. (verb) to be alive, well, safe, cured, recovered, healthy, fit, healed.
2. (verb) to survive, escape.
3. (verb) to recover, revive.

In New Zealand, “Kia Ora” is our Te Reo Maori greeting. It is used to say hello, wish good luck, or acknowledge someone’s presence.  “Hauora” is the life breath of wellbeing. When we press noses, or ‘hongi’ we are sharing the Hau of one another. The concept of Ora is a beautiful one. I have been seeking Ora my whole life.  Desperately when I was physically ill, and again when I was mentally ill. Just now  it feels like every definition of this word fits my feeling of Ora.

Today I heard a song that made me shiver with recognition. It is called, simply, Ora.  It is composed and sung by Lisa Hannigan.  I don’t know if Lisa Hannigan has used this word the way we know it in NZ, but I liked the synergy. So today, I’m bringing the two together. You can listen to it below.

To me, this song is a siren song. It is an echo of the dangerous thoughts in my quiet mind that told me I should take my life, that it could be simple, that I owed it to my family.  I don’t think Lisa’s lyrics literally mean that, but they sounded like the false comfort of the thoughts I had.

“Bleach me to silver
Under the moon
Pulling the water round
And me to you

I’m going home”

Those type of thoughts only happened when I was not in my right mind.

I could easily have not recognised them for what they were.  They seemed so reasonable, so calm. So devastatingly logical. But my analytical mind would not let go of me.  It asked me questions;

Why would you fight for survival and then throw your whole life away?
(I wouldn’t).

How could you leave them, those treasures of your heart, your beautiful ones?
(I don’t want to, I just want to leave the pain, free them of me).

Do you want your babies to grieve their mother as you grieve yours, only flooded forever with the acid sting that it was your choice to die?  (NO!)

Can you wait a little longer, wait and see if this torment, too, shall pass?
(I don’t think so, but I will).

Why are you thinking these thoughts, Rachel? What has changed?
My meds!

I’ve written before about my CRPS (Complex Regional Pain Syndrome), arising from Gynaecological surgeries and ongoing lady issues.  It’s been a blow, to have fought to get well and still have that millstone around my neck. I am going in for another surgery in three weeks time. I hate Gynae surgery. I hate Gynae pain. I hate taking medicines and having to go to the hospital so frequently for outpatient clinics. I know I am lucky to have the service available; I am so fortunate to have wonderful experts who can help me. I’m currently under the care of an excellent Gynaecological Surgeon, the Pain Team, a Health Psychologist, a Pelvic Physio and the Mental Health Unit. But oh I am weary of hospital crap.

A few months ago, I disappeared from Facebook and took steps to make my life simpler. I left online patient groups, I stopped seeing more than my immediate family and closest friends. I was hanging on by my fingernails, hating myself and my problems, gritting my teeth and pushing through. I kept telling myself we all go through lows. But then the thoughts began. Nasty, quiet, sinister little suggestions. They felt like truth.

I asked my pain doctor about my meds. He thought it was not likely that they were causing my shift in thinking. We pushed on. I was referred to a psychiatrist at the Mental Health Unit to see if she could find something to help. She suggested I increase one of my meds by a significant amount.  At higher doses it not only helps people with pain, but also with anxiety, a frequent visitor to my state of mind. She listed the side effects, which sounded almost exactly like the Dysautonomic nightmare years I have just escaped from.
Oh no no no no no! The voiceless protests clamoured inside my head.

I left her rooms, got in my car and stared at the world outside my window. I put my head against the steering wheel and sobbed. And then my analytical mind began to yell at me.
Rachel! Something is wrong!  You know it is!
Take charge, be your own advocate again. Sort this shit out!

I called my hubster and we had a bit of crisis meeting, right there on the phone. We agreed that I would call my pain doctor and wean myself off my meds, one at a time and see if the suicidal thoughts abated.  Inside my cells, I think I already knew which one.  I started with that. Within two weeks, I was calmer.  Within three, the thoughts had stopped. I was back in my right mind.  In pain again, but mentally sound.

I resolved to aim for a med-free regime. To see if walking every day might help to naturally boost my seratonin, might help me cope. The Pain Team agreed, under the proviso that we stay in contact if things became unmanageable.  And here I am.  This morning I woke up and took no pills. I went for a walk. I looked at the view. I hummed a happy tune. I came home and drank a coffee, found some sunshine and listened to music. I heard Lisa’s song. And I thought that I should talk about how sweet and sensible that siren song of my own seemed. I should warn people to be wary of dangerous thoughts. They might sound oh-so-kind but they are wolves in sheep’s clothing.

If your thinking EVER turns in the direction of suicide, or suicide plans.  PLEASE GET HELP. Your families and dear ones would NEVER recover from the loss of you by your own hand. It would never be okay, or better, or a relief.  It would never be a good solution.  Getting help is better. Listening to wise people is better. Trusting that this too, shall pass, is better.

If someone you love is acting differently, is struggling to find joy in life, get help for them. You can only help if they let you, but please try.

Some medications do bad things to people in weird ways, ways not intended by the manufacturer or understood by the doctors. Keep telling people. Try something different. Be aware of side effects.  Call for help!
* never cease taking a drug without medical advice

I am so glad I am here and get to love and write and hum and walk and dream and breathe and be!

X ~Rach

8 thoughts on “Ora; to survive, escape”

  1. Rachel, thank you for being a stigma busting legend!! I’m so proud of you and flooded with relief that you’re feeling great and good in your mind, and hopefully after the next surgery the body will come into line too.

    I love you. Don’t ever stop being your own advocate.

    1. I’m full of relief too. It was a scary thing to experience that internal ‘wrong’-ness. I just thought there might be others too, ya know?

  2. What a terrifying experience to have gone through Rachel. To be so convinced that your mental anguish was your own and not caused by medication. Thank goodness from here to the stars and back that you had the insight to seek more answers and have found some reprieve from that anguish. I am SO glad that you silenced those wolves in sheep’s clothing and that you live to feel light once more. Thank you too for sharing your experience, what an incredible gift that is too. Much love to you xx

  3. I love you so much for sharing this Rachel, and being so open with everything. It must have been so incredibly tough. I’m so glad you were able to push through, trust your analytical voice and get the help you needed. Lots of love xx

    1. Thanks Claire, I’m glad too. So much to live for and that kind of thinking is the absolute antithesis of who I am. Thank goodness I didn’t up the dose, I don’t think I could have fought against it.

  4. Rachel I’m so glad you were able to find an answer to your distressing thoughts. Can I ask what class of pain med you were on? My daughter has been suicidal for over two years. I’ve finally convinced Drs to wean her off norspan patch because it’s the only thing that hasn’t been tried and is consistent with the time frames of her distressing thoughts. So far it’s been a week of half dose, I still have my fingers crossed.

    1. Nortryptiline was my nemesis, but I think Clonidine, Gabapentin and Oxynorm (also my meds) have warnings. I’m so glad your daughter has you keeping an eye on things and asking the questions! Hang in there; coming off meds can take a long time before you feel ‘yourself’ again. Hopefully she’ll be able to find an alternative that will help with the pain.

Leave a Reply

Your email address will not be published. Required fields are marked *